A Case of Dimethoate Poisoning Requiring Prolonged Skin Decontamination
*Corresponding author: Ponampalam R*
Decontamination is a critical medical counter measure in reducing toxic exposure following poisoning. Little is known on the effectiveness of this procedure and its impact in the context of preventing secondary exposure of healthcare workers and secondary contamination of facilities. Presented here is a case of dimethoate poisoning that required a prolonged period of skin decontamination to remove residual skin contamination.
A young gardener consumed dimethoate at the workplace witnessed by a colleague who called the emergency services immediately. Paramedics noted the patient to be drowsy with stable vital signs and 100% oxygen saturation. En-route to the hospital the patient vomited multiple times and was drenched in vomitus with a pungent odour. Upon arrival at the emergency department (ED), vital signs remained stable with a Glasgow Coma Scale (GCS) of 10. Due to gross external contamination from the vomitus and pungent odours emanating suggestive of chemical fumes off-gassing, the hospital decontamination shower was activated for patient decontamination. Staff donned protective suits and proceeded to disrobe and bag all the patient’s clothing before showering the patient for 10-minutes using soap and water. Post-decontamination a chemical agent monitor (CAM) were used to screen for residual chemicals following the hospital’s decontamination protocol. The chemical alarm was triggered twice, first around the left mastoid region and again just below the left breast. This required targeted re-showering for a further 10-minutes before patient was finally cleared of contamination. Subsequently, the patient was given atropine (2.4 mg) and pralidoxime (1 g) followed by an infusion at the intensive care unit (ICU). The patient made an uneventful recovery and was discharged 5-days later.
This case of dimethoate poisoning is notable for the prolonged period of skin decontamination to remove residual skin contamination and illustrates potential implications to patient and health care worker safety. Past mass casualty incidents involving
chemicals, such as the sarin attack in Tokyo, highlight the high incidence of secondary exposures amongst healthcare workers due to the lack of casualty decontamination. As a result, many hospitals have developed capacity to conduct rapid and timely decontamination at their premises to prevent further complications from secondary chemical exposure. However, the effectiveness of this process of decontamination needs further evaluation.
Contaminated casualty; Decontamination; Dimethoate; Poisoning; Hazardous material incident; Organophosphorus compounds.